Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 31, NWS Chicago, IL

September 22, 2006Lee County, Illinois

NWS Chicago, IL issued this tornado warning at Sep 22, 2006, 4:26 PM CDT for Lee County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2006, 4:26 PM CDT (21:26 UTC)
Expired
Sep 22, 2006, 5:08 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Lee County, IL

The radar

The Chicago radar (KLOT), 99 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:33 PM CDTTSTM WND GST 72Amboy, ILHEAVY RAIN AND PEA SIZED HAIL WITH 72 MPH WIND
Sep 22, 4:34 PM CDTHAIL 0.88Amboy, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 3:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 222126
TORLOT
ILC103-222230-
/O.NEW.KLOT.TO.W.0031.060922T2126Z-060922T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
426 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LEE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 424 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD AND RADAR
  INDICATED ROTATION NEAR WALTON...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS WILL BE NEAR...
  AMBOY BY 435 PM
  8 MILES NORTHWEST OF PAW PAW BY 510 PM

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.

SEEK SHELTER IN A BASEMENT OR INTERIOR ROOM OF A STURDY BUILDING 
NOW 

LAT...LON 4169 8951 4161 8945 4165 8895 4189 8895

$$

HANDEL
2 follow-up statements
000 
WWUS53 KLOT 222145
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
443 PM CDT FRI SEP 22 2006

ILC103-222230-
/O.CON.KLOT.TO.W.0031.000000T0000Z-060922T2230Z/
LEE IL-
443 PM CDT FRI SEP 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EASTERN
LEE COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A TORNADO NEAR WEST BROOKLYN...AND MOVING EAST AT 35 MPH. 

THE TORNADO WILL BE NEAR...
  COMPTON BY 450 PM...
  PAW PAW AND INTERSTATE 39 BY 500 PM...

EMERGENCY MANAGEMENT IN AMBOY RECORDED A WIND GUST TO 72 MPH WITH 
THIS DANGEROUS STORM

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4175 8932 4163 8928 4165 8895 4189 8895

$$

HANDEL
000 
WWUS53 KLOT 222208
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
509 PM CDT FRI SEP 22 2006

ILC103-222219-
/O.CAN.KLOT.TO.W.0031.000000T0000Z-060922T2230Z/
LEE IL-
509 PM CDT FRI SEP 22 2006

...THE TORNADO WARNING FOR EASTERN LEE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO
LONGER POSES A SEVERE WEATHER THREAT TO LEE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR NORTHERN ILLINOIS.

LAT...LON 4175 8932 4163 8928 4165 8895 4189 8895

$$

HANDEL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:35 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 22, 3:35 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
335 PM CDT FRI SEP 22 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZFP...
335 PM CDT

MAIN FOCUS HAS BEEN PLACED ON NR TERM OF FCST DUE TO ANTICIPATED
CONVECTIVE DVLPMT.  LASTEST VIS SATLT LOOPS SHOW DEEP MOISTURE CONTG
TO ADVECT RPDLY NWD AHD OF SHRT WAVE TROF AND ASSD JET MAX NOW
RUNNING FROM ERN IA-NERN MO AND ON INTO XTRM NWRN AR.  THIS FEATURE
IS EXPECTED TO ACT ON INCRSGLY UNSTABLE AIR E OF MS RVR AND TRIGGER
ADDITIONAL STG TO SVR TSTM DVLPMT RMNDR OF THIS AFTN.  THESE STORMS
WILL ALSO BE MOVG INTO STGLY SHEARED ENVIRONMENT ALG/JUST AHD OF
WARM FRONT RUNNING ACRS NRN IL/NWRN IND...ALG/S OF I-80.  THIS IS
EXPECTED TO CAUSE STMS THAT DO DVLP TO QUICKLY DVLP ROTATION AND
THIS ASPECT OF DVLPMT HAS ALREADY BEEN NOTED WITH A FEW UPDRAFTS
THAT HAVE ALREADY BEGUN TO POP UP OVR NRN LASALLE CO.

LTL CHG TO RMNDR FCST.

MERZLOCK
&&

.AVIATION DISCUSSION REGARDING 12Z TAFS...
115 PM CDT

INITIAL MVFR CIGS UNDER STRONG LOW LEVEL MOISTURE ADVECTION THIS
AFTN WITH OCCLUDED FRONT APPROACHING THE MISS RIVER AND WARM FRONT
STILL INVOF PADUCAH. COMPLICATED FORECAST WITH CLOUDS AND PRECIP
TIMING. EXPECT GRADUAL RISE IN CIGS THROUGH THIS AFTN AS TEMPS WARM
AND DRY SLOT NEARS. DELAYED TSRA TEMPO GROUP UNTIL AFT 00Z AS
INSTABILITY MAY NOT BE SUFFICIENT TO GENERATE SIGNIFICANT CONVECTION
IN OUR LOCAL AREA UNTIL THE ARRIVAL OF GREATER SYNOPTIC ASCENT
ASSOCIATED WITH MID-LEVEL TROUGH NOW OVER MO/IA AND APPROACHING
BOUNDARIES FROM THE SW. MAINTAINED VCTS AND TEMPO GROUPS FOR TSRA
THROUGH 09Z BUT REDUCED THAT TO SHRA AFT THAT TIME SINCE BEST LIFT
SHOULD BE PASSED BY THAT TIME. NEXT POTENTIALLY MORE VIGOROUS SFC
WAVE ARRIVING AROUND 18Z SAT. DEEP MOISTURE ON ITS WAY NOW WILL BE
IN PLACE OVR THE LOCAL TERMINALS BY MORNING...CAUSING RA TO LINGER
THROUGH THE MORNING.

SE WINDS BECOMING LESS GUSTY OVR THE LAST FEW HRS...AND SHOULD
CONTINUE DECREASING THROUGH THE EVENING AS THEY TURN SW. DIRECTION
VEERS SE AGAIN AS SFC WAVE DEVELOPS TO OUR SW.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY FROM 1 AM TONIGHT THROUGH LATE
      FRIDAY NIGHT FOR THE ILLINOIS NEAR SHORE.

&&
Hazardous weather outlook, Sep 22, 4:30 AM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT FRI SEP 22 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-230930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT FRI SEP 22 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA...MAINLY THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER
THREATS ARE LARGE HAIL AND DAMAGING WINDS...HOWEVER THE POTENTIAL
FOR AN ISOLATED TORNADO WILL INCREASE SOUTH OF INTERSTATE 80 LATE
THIS AFTERNOON INTO THIS EVENING AS A WARM FRONT LIFTS ACROSS
CENTRAL ILLINOIS AND CENTRAL INDIANA. THERE IS A MODERATE RISK OF
SEVERE WEATHER SOUTH OF THE OUTLOOK AREA ACROSS CENTRAL ILLINOIS
THIS AFTERNOON...SOUTH OF BLOOMINGTON AND CHAMPAIGN ILLINOIS.

IN ADDITION TO THE RISK OF SEVERE WEATHER...THERE IS THE POTENTIAL
FOR THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA SATURDAY...MAINLY DURING THE AFTERNOON HOURS. THE MAIN THREATS
WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS...THOUGH ISOLATED
TORNADOES WILL BE POSSIBLE ACROSS FAR EASTERN PORTIONS OF THE
OUTLOOK AREA MAINLY EAST OF INTERSTATE 57 INTO NORTHWEST INDIANA.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING...AND AGAIN ON SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-230930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT FRI SEP 22 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE ILLINOIS NEARSHORE
WATERS ON LAKE MICHIGAN. SOUTHEAST WINDS TO 30 KNOTS AND WAVES UP TO
7 FEET WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS FAR SOUTHERN LAKE MICHIGAN. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS
SOUTHERN LAKE MICHIGAN. LARGE HAIL AND DAMAGING WINDS ARE AGAIN THE
MAIN THREATS.

SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN DEVELOP SATURDAY NIGHT
THROUGH SUNDAY NIGHT...AS WINDS INCREASE TO 25 TO 30 KNOTS...WITH
WAVES IN EXCESS OF 6 FEET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

RATZER

In the hours before

Local storm report, Sep 22, 4:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
419 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 WNW DIXON             41.87N 89.53W
09/22/2006  M1.00 INCH       LEE                IL   LAW ENFORCEMENT

            1.00 HAIL IN WOOSUNG REPORTED BY OGLE COUNTY SHERIFF.

&&

HALBACH
Local storm report, Sep 22, 4:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             DIXON                   41.85N 89.48W
09/22/2006  M1.00 INCH       LEE                IL   BROADCAST MEDIA

&&

HALBACH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:02 PM CDTSevere Thunderstorm WarningLOTLee, Ogle58 min
Sep 22, 4:06 PM CDTTornado WarningLOTDeKalb, Kane, LaSalle39 min
Sep 22, 4:25 PM CDTTornado WarningLOTCook, DuPage, Kane65 min
Sep 22, 4:45 PM CDTSpecial Marine WarningLOT60 min
Sep 22, 4:55 PM CDTSevere Thunderstorm WarningLOTDeKalb35 min
Sep 22, 5:04 PM CDTSevere Thunderstorm WarningLOTKane26 min
Sep 22, 5:11 PM CDTTornado WarningLOTDeKalb19 min
Sep 22, 5:16 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle, Will44 min
Sep 22, 5:18 PM CDTTornado WarningLOTKane42 min
Sep 22, 5:22 PM CDTSevere Thunderstorm WarningLOTCook, DuPage53 min
Sep 22, 5:52 PM CDTTornado WarningLOTCook24 min
Sep 22, 6:01 PM CDTSpecial Marine WarningLOT21 min
Sep 22, 6:04 PM CDTFlash Flood WarningLOTCook, DuPage3 hr
Sep 22, 6:10 PM CDTTornado WarningLOTCook23 min
Sep 22, 6:23 PM CDTSpecial Marine WarningLOT37 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.